Thunderstorm Wind, Henry
- When
- August 17, 2:25 PM EST
- Where
- Henry County, 3 mi SE of Martinsville City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.650, -79.833
Severe thunderstorm downed trees at the Route 58 bypass and the Route 650 interchange.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorm downed trees at the Route 58 bypass and the Route 650 interchange.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 2:14 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 314 PM EDT TUE AUG 17 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... LEE SIDE TROUGH AND DIFFERENTIAL HEATING FIRING UP SOME CONVECTION TOWARDS SOUTHSIDE VA AND NW NC COUNTIES THIS AFTN. AREAS ALONG AND EAST OF THE BLUE RIDGE MAINTAINING INSTABILITY THRU AT LEAST MIDNIGHT. THEREFORE WILL CONTINUE SCT TSRA ACTIVITY THRU 09Z TONIGHT. WEST OF THE BLUE RIDGE FAIRING SLIGHT LOWER INSTABILITIES BUT CAN NOT RULE OUT AN OROGRAPHICAL INDUCE TSRA THIS EVENING. WED...SIMILAR SITUATION AS TODAY WITH BETTER AREAL COVERAGE OF PCPN IN THE EAST AS RH/INSTABILITIES CONTINUES TO INCREASE. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL FOR WED. && .LONG TERM (THURSDAY THROUGH TUESDAY)... A QUASI-STATIONARY FRONT WILL RESIDE ACROSS THE OHIO VALLEY THU/FRI. THIS WILL PLACE THE REGION IN A HOT HUMID AIR MASS. JET STREAK MAY INDUCE A BETTER CHC FOR TSRA THU...PCPN WILL MORE THAN LIKELY BE THE TYPICAL DIURNALLY MOTIVATED AFTN/EVENING SHRA/TSRA. WE ALSO CAN NOT RULE OUT A FEW OF THESE TSRA BECOMING PULSE SVR. A DEVELOPING WAVE ALONG THE FRONT WILL MOVE THIS FRONT INTO THE REGION FRI NIGHT-SAT NIGHT. MODELS WAVERING ON TIMING THE FRONT INTO THE REGION THE LAST FEW DAYS BUT HAS BEEN CONSISTENT WITH PCPN FOR SAT. HAVE RAISED POPS TO HIGH CHC FOR SAT. DYNAMICS FOR THIS SYSTEM LOOKING GOOD FOR SOME SVR WEATHER BUT FRONTAL TIMING CRITICAL IN DETERMINING WHO IF ANY WILL SEE SVR WX. SAT NIGHT-SUN...GFS BACK TO A SOLUTION FROM THE OTHER DAY MOVING FRONT THRU THE REGION BY LATE SAT NIGHT. TINKERED WITH TIMING IN THE GRIDS BUT WILL LEAVE AT LEAST A CHC IN SUNDAY MORNING WITH THE POSSIBILITIES OF A SLOWER FRONT. GFS ALSO MOVES FRONT INTO NC/SC SUN-MON. THIS MAY BE A LITTLE TO AGGRESSIVE CONSIDERING THE TIME OF YEAR. FOR SUN NIGHT-TUE...WILL MAINTAIN A DRY FORECAST BUT WE MAY NEED TO INTRODUCE POPS AT A LATTER TIME ALONG THE NC/VA BORDERING COUNTIES. GENERALLY POPS 20-30 PERCENT THU-FRI NIGHT AND SUN. BETTER CHC TO SEE SHRA ON SAT-SAT NIGHT...POPS AT 50 PERCENT. THE HEAT WILL BE BACK ON AS TEMPS GO ABOVE NORMAL THU/FRI. TEMPS WILL FALL BACK BELOW NORMAL THIS WEEKEND WITH RAIN SAT AND COOLER AIR SUN/MON. && .AVIATION... VFR CONDITIONS DOMINATE THROUGH THE EARLY EVE HRS WITH EXCEPTION OF KDAN WHERE AFTN TSRA WIL BRING MVFR/IFR CIGS/VSBYS FOR A SHORT PERIOD. WITH SUNSET...WINDS GO L/VRBL TO CALM...SFC INVERSION SETS UP AND HZ/BR SET IN AGAIN. PREDOMINATELY HZ EAST WITH VALLEY FOG MTNS-WEST...BECOMING DENSE TOWARD AM. LIFR CONDS KLWB-BLF ARND DAWN WITH SLOW IMPVMT TO VFR BY 15-16Z. ROA-DAN-LYH DROP TO IFR VSBYS...IMPVG TO VFR/MVFR BY 16Z. WITH SUBSIDENCE INVRSN EXPECTED TO PERSIST THRU WED...EXPECT HZ TO LINGER THRU DAY WED. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM/LONG TERM...RCS AVIATION...MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 531 AM EDT TUE AUG 17 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-180930- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 531 AM EDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Roanoke radar (KFCX), 57 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419655.